Alert archive / North Dakota / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 152, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 5, 2020, 7:32 PM CDT for Burke County, Divide County, North Dakota. It was in force for 58 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2020, 7:32 PM CDT (00:32 UTC)
- Expired
- Jul 5, 2020, 8:30 PM CDT
- In force
- 58 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 50.0 mph
Counties Burke County, ND, Divide County, ND
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 7:35 PM CDT | HAIL 1 | 3 Sw Noonan, ND | DAMAGED FLOWERING CANOLA FIELD. |
| Jul 5, 7:48 PM CDT | HAIL 1.25 | 5 Sse Noonan, ND |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 0.5 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 132 J/kg
- Mixed-layer CIN
- -212 J/kg
- Mixed-layer LCL
- 1727 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -1.4
The text
As transmitted.
941
WUUS53 KBIS 060032
SVRBIS
NDC013-023-060130-
/O.NEW.KBIS.SV.W.0152.200706T0032Z-200706T0130Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
732 PM CDT Sun Jul 5 2020
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
West central Burke County in northwestern North Dakota...
Eastern Divide County in northwestern North Dakota...
* Until 830 PM CDT.
* At 732 PM CDT, a severe thunderstorm was located near Noonan, or 9
miles east of Crosby, moving southeast at 20 mph.
HAZARD...Half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Noonan around 740 PM CDT.
Other locations impacted by this severe thunderstorm include Larson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4878 10260 4858 10288 4863 10289 4863 10300
4885 10326 4898 10307
TIME...MOT...LOC 0032Z 314DEG 17KT 4887 10311
HAIL...1.25IN
WIND...<50MPH
$$
HEINERT3 follow-up statements
492 WWUS53 KBIS 060054 SVSBIS Severe Weather Statement National Weather Service Bismarck ND 754 PM CDT Sun Jul 5 2020 NDC013-023-060130- /O.CON.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/ Burke ND-Divide ND- 754 PM CDT Sun Jul 5 2020 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT FOR WEST CENTRAL BURKE AND EAST CENTRAL DIVIDE COUNTIES... At 754 PM CDT, a severe thunderstorm was located 7 miles southeast of Noonan, or 19 miles southeast of Crosby, moving southeast at 25 mph. HAZARD...Half dollar size hail. SOURCE...Trained weather spotters. IMPACT...Damage to vehicles is expected. This severe thunderstorm will remain over mainly rural areas of west central Burke and east central Divide Counties, including the following locations... Larson. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 4878 10260 4863 10281 4877 10308 4893 10295 TIME...MOT...LOC 0054Z 300DEG 23KT 4880 10291 HAIL...1.25IN WIND...<50MPH $$ HEINERT
599
WWUS53 KBIS 060107
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
807 PM CDT Sun Jul 5 2020
NDC023-060115-
/O.CAN.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Divide ND-
807 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DIVIDE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
Divide County. Therefore, the warning has been cancelled.
LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
4872 10294 4892 10294
TIME...MOT...LOC 0105Z 314DEG 17KT 4876 10285
$$
NDC013-060130-
/O.CON.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Burke ND-
807 PM CDT Sun Jul 5 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WEST CENTRAL BURKE COUNTY...
At 805 PM CDT, a severe thunderstorm was located 10 miles south of
Columbus, or 22 miles southeast of Crosby, moving southeast at 20
mph.
HAZARD...Half dollar size hail.
SOURCE...Trained weather spotters.
IMPACT...Damage to vehicles is expected.
Locations impacted include...
Larson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm is producing large hail as large as half dollars. Seek
shelter inside a sturdy structure and stay away from windows.
&&
LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
4872 10294 4892 10294
TIME...MOT...LOC 0105Z 314DEG 17KT 4876 10285
HAIL...1.25IN
WIND...<50MPH
$$
HEINERT947
WWUS53 KBIS 060125
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
825 PM CDT Sun Jul 5 2020
NDC013-060134-
/O.EXP.KBIS.SV.W.0152.000000T0000Z-200706T0130Z/
Burke ND-
825 PM CDT Sun Jul 5 2020
...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BURKE COUNTY WILL
EXPIRE AT 830 PM CDT...
The storm which prompted the warning has weakened and has exited the
warned area. Therefore, the warning will be allowed to expire.
However, small hail to the size of a penny is still possible with
this thunderstorm.
LAT...LON 4878 10260 4863 10281 4867 10289 4872 10289
4872 10294 4892 10294
TIME...MOT...LOC 0124Z 286DEG 23KT 4877 10266
$$
HEINERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:12 PM CDT, 20 minutes earlier.
Area forecast discussion, Jul 5, 7:12 PM CDT, 20 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 712 PM CDT Sun Jul 5 2020 .UPDATE... Issued at 710 PM CDT Sun Jul 5 2020 There are three main areas of concern for convection through the night. Model guidance has been and continues to be exceptionally poor with timing, placement, coverage, and intensity of thunderstorms. Area 1: far northwest North Dakota. Isolated mini-supercells developed in eastern Roosevelt County, Montana a few hours ago and produced numerous reports of quarter size hail before dissipating as they crossed the state border. Meanwhile, a longer-lasting supercell in southeast Saskatchewan has crossed into Divide County. The environment remains supportive of severe weather, though coverage is expected to remain isolated due to weaker forcing. Area 2: south central and far southwest North Dakota. Convection has had a difficult time maintaining intensity as it approaches the Missouri River, and has been trending down overall farther to the west. Nevertheless, the environment remains supportive of strong to severe thunderstorms over the next few hours. Area 3: southern James River Valley. We are finally starting to see convective development along a boundary from near Mobridge, SD to Fargo. The environment here contains more instability and less shear than other areas. Strong to severe storms are possible, but a messier storm mode may dampen the overall severe threat. Concerns over heavy rain remain valid, and we will be adding LaMoure County to the watch based on observed trends and antecedent conditions. Model trends suggest multiple rounds of convection may be possible through the night, though it is hard to place much faith in model guidance at this point. Upstream trends do support this scenario though. UPDATE Issued at 448 PM CDT Sun Jul 5 2020 Quick update for the issuance of a Severe Thunderstorm Watch for south central and southeast North Dakota until 11 PM CDT. UPDATE Issued at 422 PM CDT Sun Jul 5 2020 A cluster of intense supercell thunderstorms has developed near Dickinson, likely in response to a weak mid level impulse. These storms should have access to at least 3000 J/kg of mostly uncapped SBCAPE and 40-45 kts of effective bulk shear. Therefore, we expect these storms to maintain their intensity downstream, at least for the next few hours. There are two other areas we are watching for convective development. One is in the southern James River Valley, where a couple cells recently intensified near Oakes and exited our forecast area. Another location of concern is in northwest North Dakota. Current satellite suggests growing updrafts in northeast Montana in an environment with 3000 J/kg uncapped SBCAPE and up to 45 kts effective bulk shear. && .SHORT TERM...(This evening through Monday) Issued at 243 PM CDT Sun Jul 5 2020 Severe storms this evening and tonight highlight the short term forecast period. Strong to severe storms will develop along and ahead of a cold front late this afternoon/early evening across the far south central and James River Valley. The environment will be characterized by effective shear in the 35 to 45 knot range and moderate to strong instability. Thus, we expect a mixed mode of multicell clusters and/or transient supercell structures initially. The strongest storms may produce damaging wind gusts up to 70 mph and hail up to golf ball size. While the threat is non- zero because of various potential boundary interactions, the tornado threat does not appear to be very high, with weak low level shear forecast. Very heavy rain will accompany these storms and we may see some training across the far southern James River Valley, where a Flash Flood Watch remains in effect for Dickey and McIntosh counties. Other portions of western and central North Dakota have a chance for a strong to severe storm, but these will be very few and far between, with hail up to quarter size and damaging wind gusts up to 60 mph. Storms may continue overnight before finally drifting south and east, but new storms may enter the southwest from ongoing convection over eastern Montana. Another round storms may fire west late Monday afternoon ahead of another strong shortwave. The southwest will likely see the strongest storms. .LONG TERM...(Monday night through Sunday) Issued at 243 PM CDT Sun Jul 5 2020 The strong shortwave makes it into the west late Monday night. Plenty of elevated instability and strong shear will overlap favorably for at least some severe risk overnight across the west and/or south. However, it remains to be seen how widespread storms will be with only subtle height falls forecast. An even stronger wave approaches on Tuesday, which could end up producing the most significant severe weather of the period given very strong instability favorably overlapping deep layer shear in the 50 to 60 knot range across the west. We probably still have a day or so until we start getting a clearer picture regarding specific threats and location, but confidence is increasing that Tuesday afternoon through Wednesday morning will be active. Behind Tuesday's wave, it is looking like a dry spell from Wednesday afternoon until later Friday. The far north could see a few showers on Thursday, however. Some global models are then depicting a ridge rider MCS coming down from Canada overnight Friday with mainly dry high pressure moving in Saturday afternoon and Sunday. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 710 PM CDT Sun Jul 5 2020 Scattered thunderstorms are possible through the forecast period. Beyond this evening, confidence in timing, placement, and coverage of storms is too low to mention in any TAF. IFR to LIFR visibility, hail, and sporadic wind gusts are possible in any storm. Outside of storms, VFR conditions and light winds are expected through the forecast period. && .BIS WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch until 4 AM CDT Monday for NDZ048-050-051. && UPDATE...Hollan SHORT TERM...ZH LONG TERM...ZH AVIATION...Hollan
Hazardous weather outlook, Jul 5, 7:23 PM CDT, 9 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 723 PM CDT Sun Jul 5 2020 NDZ003>005-011>013-017>023-025-031>033-040-070030- Renville-Bottineau-Rolette-Ward-McHenry-Pierce-McKenzie-Dunn- Mercer-Oliver-McLean-Sheridan-Wells-Foster-Golden Valley-Billings- Stark-Slope- 723 PM CDT Sun Jul 5 2020 /623 PM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a chance of thunderstorms. Severe weather is no longer expected. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ001-002-009-010-070030- Divide-Burke-Williams-Mountrail- 723 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of northwest North Dakota. .DAY ONE...Tonight Isolated severe thunderstorms are possible. The main hazards will be large hail up to ping pong size and damaging wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ034>037-041>047-070030- Morton-Burleigh-Kidder-Stutsman-Hettinger-Grant-Bowman-Adams- Sioux-Emmons-Logan- 723 PM CDT Sun Jul 5 2020 /623 PM MDT Sun Jul 5 2020/ This Hazardous Weather Outlook is for portions of south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. Very heavy rain is also possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. NDZ048-050-051-070030- La Moure-McIntosh-Dickey- 723 PM CDT Sun Jul 5 2020 This Hazardous Weather Outlook is for portions of southeast North Dakota. .DAY ONE...Tonight Scattered severe thunderstorms are possible. The main hazards will be large hail up to two inches in diameter and damaging wind gusts up to 70 mph. Very heavy rain is also possible, which may lead to localized flash flooding of low lying and poor drainage areas. A Flash Flood Watch has been issued through late tonight. See www.weather.gov/bis for details. .DAYS TWO THROUGH SEVEN...Monday through Saturday Severe storms are possible later Monday into Monday night, and again later Tuesday into Tuesday night. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report severe weather to law enforcement or the National Weather Service in Bismarck. Hollan
In the hours before
Special weather statement, Jul 5, 6:14 PM CDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Bismarck ND
514 PM MDT Sun Jul 5 2020
NDZ041-042-060000-
Grant ND-Hettinger ND-
514 PM MDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HETTINGER AND WEST
CENTRAL GRANT COUNTIES UNTIL 600 PM MDT...
At 514 PM MDT, a strong thunderstorm was located 6 miles southeast of
Mott, moving east at 35 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Mott, Elgin, New Leipzig, Burt and Bentley.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
south central North Dakota.
LAT...LON 4618 10200 4621 10200 4620 10213 4626 10241
4642 10235 4645 10180 4616 10188
TIME...MOT...LOC 2314Z 271DEG 29KT 4632 10221
HARGROVELocal storm report, Jul 5, 6:21 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
621 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM HAIL CARSON 46.42N 101.57W
07/05/2020 E1.00 INCH GRANT ND PUBLIC
&&Local storm report, Jul 5, 6:35 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
635 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 5 SW HEART BUTTE DAM 46.55N 101.89W
07/05/2020 M2.00 INCH GRANT ND PUBLIC
MULTIPLE WINDOWS BROKEN ON THE BARN AND ON
THE GARAGE DOORS.
&&Special weather statement, Jul 5, 6:43 PM CDT, 49 minutes before
Special Weather Statement
National Weather Service Bismarck ND
543 PM MDT Sun Jul 5 2020
NDZ041-044-060030-
Hettinger ND-Adams ND-
543 PM MDT Sun Jul 5 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HETTINGER AND
NORTHWESTERN ADAMS COUNTIES UNTIL 630 PM MDT...
At 543 PM MDT, a strong thunderstorm was located 7 miles northeast of
Reeder, or 15 miles northwest of Hettinger, moving east at 45 mph.
Nickel size hail and wind gusts to 50 mph will be possible with this
storm.
Locations impacted include...
Mott and Reeder.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
southwestern North Dakota.
LAT...LON 4628 10299 4628 10293 4630 10292 4643 10224
4613 10223 4610 10300
TIME...MOT...LOC 2343Z 262DEG 39KT 4619 10283
HARGROVESpecial weather statement, Jul 5, 6:59 PM CDT, 33 minutes before
Special Weather Statement National Weather Service Bismarck ND 659 PM CDT Sun Jul 5 2020 NDZ020-034-042-060045- Grant ND-Oliver ND-Morton ND- 659 PM CDT Sun Jul 5 2020 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORTON... SOUTHWESTERN OLIVER AND NORTHERN GRANT COUNTIES UNTIL 745 PM CDT/645 PM MDT/... At 659 PM CDT/559 PM MDT/, a strong thunderstorm was located over Glen Ullin, moving northeast at 40 mph. Penny size hail and wind gusts to 50 mph will be possible with this storm. Locations impacted include... Glen Ullin, New Salem and Sweet Briar Lake. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek shelter inside a building or vehicle. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000 PM MDT/ for south central North Dakota. LAT...LON 4665 10193 4678 10199 4713 10148 4684 10123 TIME...MOT...LOC 2359Z 237DEG 36KT 4678 10185 HARGROVE
Local storm report, Jul 5, 7:15 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
715 PM CDT SUN JUL 5 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0710 PM HAIL CROSBY 48.91N 103.30W
07/05/2020 M0.75 INCH DIVIDE ND PUBLIC
&&
NJHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:27 PM CDT | Special Weather Statement | BIS | Burke | 33 min |
| Jul 6, 6:09 AM CDT | Special Weather Statement | BIS | Dunn | 36 min |
| Jul 6, 6:57 AM CDT | Special Weather Statement | BIS | Dunn, Mercer | 33 min |
| Jul 6, 7:56 AM CDT | Special Weather Statement | BIS | Mercer | 49 min |
| Jul 6, 1:27 PM CDT | Special Weather Statement | BIS | Bowman | 33 min |
| Jul 6, 3:31 PM CDT | Special Weather Statement | BIS | Stutsman | 29 min |
| Jul 6, 4:02 PM CDT | Special Weather Statement | BIS | Stutsman | 28 min |
| Jul 6, 4:15 PM CDT | Special Weather Statement | BIS | LaMoure | 30 min |
| Jul 6, 4:29 PM CDT | Special Weather Statement | BIS | McKenzie | 46 min |
| Jul 6, 6:13 PM CDT | Special Weather Statement | BIS | McKenzie | 32 min |
| Jul 6, 6:53 PM CDT | Special Weather Statement | BIS | McKenzie | 37 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.